Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Duluth, MN

August 9, 2002Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 9, 2002, 9:15 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2002, 9:15 PM CDT (02:15 UTC)
Expired
Aug 9, 2002, 9:45 PM CDT
In force
30 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Cass County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 155 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

935 
WUUS53 KDLH 100215
SVRDLH
MNC021-061-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
914 PM CDT FRI AUG 9 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHWEST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 945 PM CDT

* AT 914 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 4 MILES SOUTHWEST OF FEDERAL DAM...OR ABOUT 34 MILES WEST OF
  GRAND RAPIDS...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FEDERAL DAM AROUND 920 PM...
  BENA AROUND 935 PM...
  BALL CLUB AROUND 945 PM...

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

.END

LAT...LON 4720 9442 4707 9425 4751 9343 4753 9421

SS/CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:53 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 9, 2:53 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT FRI AUG 9 2002

FORECAST CONCERNS ARE ON TSRA POTENTIAL THROUGH THE PERIOD. MODELS
ARE IN GENERAL AGREEMENT WITH SOME MINOR DIFFERENCES. 18Z MSAS SFC
PRESSURE PLOT MATCHES BEST WITH THE AVN AT 18Z...BUT OVER-DOES THE
QPF. WILL FOLLOW A BLEND FOR THIS PACKAGE.

SAID 18Z ANALYSIS PLACES THE COLD FRONT IN THE RED RIVER VALLEY...
JUST ACROSS THE MN BORDER. NO PCPN OCCURRING ATTM ALONG THE FRONT.
BUT THAT IS EXPECTED TO CHANGE AS THE FRONT SLOWLY MOVES E TOWARD
THE CWFA. NARROW CORRIDOR OF MOISTURE AND INSTABILITY POINTS TOWARD
A MARGINAL SEVERE WEATHER EVENT...MAINLY IN THE WESTERN TIER OF FA.
TSRA INCREASE IN COVERAGE AS THE NIGHT PROGRESSES...IN RESPONSE TO
LARGE UPPER LEVEL LOW CURRENTLY IN WESTERN ND MOVING E. THIS WILL
PUSH THE COLD FRONT INTO NW WI BY 12Z SATURDAY.

BETTER CHANCE FOR SEVERE TSRA ON SATURDAY IN MN ARROWHEAD AND NW WI
AS THE ATMOSPHERE WONT BE WORKED OVER FRIDAY NIGHT. UPPER LEVEL LOW
BEGINS TO OPEN UP AS IT PUSHES THROUGH THE FA. PLENTY OF LIFT AND
INSTABILITY AHEAD OF THE FRONT MAKES SHRA AND TSRA LIKELY.

CONVECTIVE CHANCES END SATURDAY EVENING AS UPPER FEATURES DEPART
ALLOWING FOR WEAK SFC RIDGING BEHIND. RIDGING PERSISTS THROUGH
SUNDAY. WAA AND RETURN FLOW OF MOISTURE EXPECTED...RESULTING IN WARM
TEMPS.

HAVE FOLLOWED A MOS CONSENSUS FOR TEMPS.

.DLH...NONE.

GSF

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.